Advertisement

Crataegus mexicana (Tejocote) Exposure Associated with Cardiotoxicity and a Falsely Elevated Digoxin Level

  • Katherine G. PalmerEmail author
  • Jacob A. Lebin
  • Michael T. Cronin
  • Suzan S. Mazor
  • Rebekah A. Burns
Case Report
  • 10 Downloads

Abstract

Introduction

A species of hawthorn, Crataegus mexicana (tejocote), has been marketed as a weight-loss supplement that is readily available for purchase online. While several hawthorn species have shown clinical benefit in the treatment of heart failure owing to their positive inotropic effects, little is known about hawthorn, and tejocote in particular, when consumed in excess. We describe a case of tejocote exposure from a weight-loss supplement resulting in severe cardiotoxicity.

Case Report

A healthy 16-year-old girl presented to an emergency department after ingesting eight pieces of her mother’s tejocote root weight-loss supplement. At arrival, she was drowsy, had active vomiting and diarrhea, and had a heart rate of 57 with normal respirations. Her initial blood chemistries were unremarkable, except for an elevated digoxin assay of 0.7 ng/mL (therapeutic range 0.5–2.0 ng/mL). All other drug screens were negative. She later developed severe bradycardia and multiple episodes of hypopnea that prompted a transfer to our institution, a tertiary pediatric hospital. Her ECG demonstrated a heart rate of 38 and Mobitz type 1 second-degree heart block. She was subsequently given two vials of Digoxin Immune Fab due to severe bradycardia in the setting of suspected digoxin-like cardiotoxicity after discussion with the regional poison control center. No clinical improvement was observed. Approximately 29 hours after ingestion, subsequent ECGs demonstrated a return to normal sinus rhythm, and her symptoms resolved.

Discussion

Tejocote root toxicity may cause dysrhythmias and respiratory depression. Similar to other species of hawthorn, tejocote root may cross-react with some commercial digoxin assays, resulting in a falsely elevated level.

Keywords

Crataegus Tejocote Hawthorn Digoxin Cardiovascular toxicity 

Notes

Compliance with Ethical Standards

Consent for publication of this case was obtained and provided to the journal in accordance with JMT policy.

Conflict of Interest

None.

Sources of Funding

None.

References

  1. 1.
    Chang Q, Zuo Z, Harrison F, Chow M. Hawthorn. J Clin Pharmacol. 2002;42:605–12.  https://doi.org/10.1177/00970002042006003.CrossRefGoogle Scholar
  2. 2.
    Holubarsch C, Colucci WS, Eha J. Benefit-risk assessment of Crataegus extract WS 1442: an evidence-based review. Am J Cardiovasc Drugs. 2018;18:25–36.  https://doi.org/10.1007/s40256-017-0249-9.CrossRefGoogle Scholar
  3. 3.
    Daniele C, Mazzanti G, Pittler MH, Ernst E. Adverse-event profile of Crataegus spp.: a systematic review. Drug-Safety. 2006;29:523–35.  https://doi.org/10.2165/00002018-200629060-00005.CrossRefGoogle Scholar
  4. 4.
    Guo R, Pittler MH, Ernst E. Hawthorn extract for treating chronic heart failure. Cochrane Database Syst Rev. 2008.  https://doi.org/10.1002/14651858.CD005312.pub2.
  5. 5.
    Holubarsch CJ, Colucci WS, Meinertz T, Gaus W, Tendera M. The efficacy and safety of Crataegus extract WS 1442 in patients with heart failure: the SPICE trial. Eur J Heart Fail. 2008;10:1255–63.  https://doi.org/10.1016/j.ejheart.2008.10.004.CrossRefGoogle Scholar
  6. 6.
    Dasgupta A, Kidd L, Poindexter BJ, Bick RJ. Interference of hawthorn on serum digoxin measurements by immunoassays and pharmacodynamic interaction with digoxin. Arch Pathol Lab Med. 2010;134:1188–92.Google Scholar
  7. 7.
    Gittelman MA, Stephan M, Perry H. Acute pediatric digoxin ingestion. Pediatr Emerg Care. 1999;15:359–62.CrossRefGoogle Scholar
  8. 8.
    Thacker D, Sharma J. Digoxin toxicity. Clin Pediatr. 2007;46:276–9.  https://doi.org/10.1177/0009922806294805.CrossRefGoogle Scholar
  9. 9.
    Flavonoid: David AV, Arulmoli R, Parasuraman S. Overviews of biological importance of quercetin: a bioactive flavonoid. Pharmacogn Rev. 2016;10(20):84.CrossRefGoogle Scholar
  10. 10.
    Deguigne M, Brunet M, Abbara C, Turcant A, Le Roux G, Lelièvre B. Enzalutamide and analytical interferences in digoxin assays. Clin Toxicol. 2018;56(11):1150–4.CrossRefGoogle Scholar

Copyright information

© American College of Medical Toxicology 2019

Authors and Affiliations

  • Katherine G. Palmer
    • 1
    Email author
  • Jacob A. Lebin
    • 1
  • Michael T. Cronin
    • 2
  • Suzan S. Mazor
    • 3
    • 4
  • Rebekah A. Burns
    • 3
  1. 1.Department of Emergency MedicineUniversity of WashingtonSeattleUSA
  2. 2.Pediatric Critical Care Medicine, Seattle Children’s HospitalUniversity of WashingtonSeattleUSA
  3. 3.Division of Emergency Medicine, Seattle Children’s HospitalUniversity of WashingtonSeattleUSA
  4. 4.Washington Poison CenterSeattleUSA

Personalised recommendations